MAUDE Adverse Event Report: COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD COTTON-LEUNG BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21988
Medical Device Problem Codes Inaccurate Flow Rate (1249); Migration (4003)
Health Effect - Clinical Codes Sepsis (2067); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
On [20190425 (b)(4)]: the following was extracted from the complaint form drafted by area rep: "ercp performed - noted migrated biliary stent which was then removed.The existing stent was flushed out and debris removed, and then pulled out slightly more to achieve better bile drainage." fda mdr reporting required: event is fda mdr reportable based on the requirement for 'surgical intervention' to remove the device and also based on the device malfunction reporting precedence for this device family for the issue of ¿stent migration'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to mfr site as follows: importer site contact and address: (b)(6).(b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The following was extracted from the complaint form drafted by area rep: "ercp performed noted migrated biliary stent which was then removed.The existing stent was flushed out and debris removed, and then pulled out slightly more to achieve better bile drainage." additional information has been received and investigation is being updated.
 
Event or Problem Description
[(b)(6)].The following was extracted from the complaint form drafted by area rep: "ercp performed - noted migrated biliary stent which was then removed.The existing stent was flushed out and debris removed, and then pulled out slightly more to achieve better bile drainage.".Fda mdr reporting required: event is fda mdr reportable based on the requirement for an additional procedure as the existing stent was flushed out and debris removed, and then pulled out slightly more to achieve better bile drainage.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6).Cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington, indiana 47402-4195.Importer site establishment registration number: (b)(4).Device evaluation: the device was not returned therefore a document based review will be performed.Image review: the still shots submitted from an ercp( endoscopic retrograde cholangiopancreatography) performed on (b)(6) 2019, demonstrated a tumoral compression of the upper common bile duct/common hepatic duct resulting in dilatation of the right intrahepatic biliary tree.The left ducts were not visualized, suggesting complete proximal occlusion.No fluoroscopic images from the ercp were submitted for review.A sphincterotomy was performed followed by insertion of 2 cotton-leung biliary stents, a 10-french by 14cm and a 7-french by 15cm, both of which were reportedly advanced into right hepatic ducts with good bile drainage.No images from the initial placement were submitted for review except 2 poor quality endoscopic images with demonstrated a normal appearance to the duodenum to the ampulla.A follow-up ercp was performed 12 days later, on (b)(6) 2019.The indication for the ercp was not included in the complaint report.On the images provided, it appears the larger diameter stent, likely the 10-french stent, significantly extended outside of the ampulla on the initial images relative to the 7-french stent.The 10-fr stent was reported as migrated relative to its original positioning, however, the original position was not documented on the images submitted to confirm this reported migration.If the 10-french stent was in a similar position to the 7-french stent at the time of placement, then this stent has indeed migrated distally and significantly extends outside of the ampulla into the duodenal lumen.As the reported stricture involvement of the upper common bile duct/common hepatic duct, the cranial margin of the stent was likely no longer across the area of stricture and therefore not providing any significant relief to the obstructed intrahepatic biliary tree in its current position.If the cranial aspect of the stent was not positioned cranial to the area of stenosis at the initial placement, the biliary flap used to help secure the stent in position would not have engaged with the area of stenosis, thus allowing the caudal displacement of the stent with normal peristalsis of the duodenum.There is no discussion or images provided of the biliary flap appropriately configured relative to the area of stenosis to help secure the stent in place.Ironically, the longer of the 2 stents, does appear to be in appropriate position suggesting the biliary flap dated engage with the area of stenosis and thus prevented this stent from migrating into the duodenum.Potentially, a longer 10-fr stent would have been more appropriately sized to prevent this migration.No images of the biliary end of the stent were submitted nor discussed to determine if the biliary flap was appropriately configured to exclude a manufacturing or product defect.After removing the 10-fr stent, the 7-fr stent was flushed and slightly repositioned more caudally.There is no indication that the stent was not functioning appropriately in its current location.Furthermore, there was no discussion of any clinical symptoms attributed to the migration of the 10-fr stent.Migration of plastic biliary stents is frequently encountered, seen up to 10% of the time, and can be attributed to a variety of causes.Unfortunately, without more complete imaging at time of placement and removal, it is not possible to determine the most likely cause of migration in this case.Documents review including ifu review: prior to distribution clso-7-15 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for clso-7-15 of lot number c1255513 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1255513.It may be noted that according to instructions for use, ifu0045-6, "potential complications associated with ercp include, but are not limited to: pancreatitis, cholangitis, perforation, haemorrhage, infection, sepsis, allergic reaction to contrast or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest.Those associated with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum, obstruction of the pancreatic duct, stent migration".There is evidence to suggest the user did not follow the instructions for use for this device.Root cause (possible): a definitive root cause for the customer complaint could not be determined due to limited information and as the exact operational conditions of use could not be replicated in the laboratory setting as the device was not returned.It may be noted that both migration and perforation are potential complications documented in the instructions for use.Certain anatomic variants or pathology may predispose the patient to stent migration, including severe dilatation of the common bile duct such that the retention flap of the proximal end would not engaged with either the duct wall or stenosis.Also, as the cotton-leung biliary stent has only one fixation point proximally, compared with other plastic biliary stents, this may increase the likelihood of migration due to stent design.A possible root cause could be due to the physician using the incorrect stent size, however, without more complete imaging at time of placement and removal, it is not possible to determine the most likely cause of migration in this case.It is unknown what material/medium was flushed out of the stent and where it went, the bacteria that was flushed out of stent might have impact on the development of septic shock but we cannot confirm it.¿ (b)(4)_clinical input¿.Summary: ¿ complaint is confirmed as the failure was verified in the images.¿ due to unexpected migration of the stent, patient developed septic shock and needed prolonged inpatient stay and insertion of ptc catheter.Stayed almost 1 month in hospital.¿ complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
COTTON-LEUNG BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8636405
Report Number3001845648-2019-00218
Device Sequence Number13917900
Product Code FGE
UDI-Device Identifier00827002219885
UDI-Public(01)00827002219885(17)190721(10)C1255513
Combination Product (Y/N)N
Initial Reporter CountrySG
PMA/510(K) Number
K851962
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2019
Device Model NumberG21988
Device Catalogue NumberCLSO-7-15
Device Lot NumberC1255513
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/23/2019
Event Location Hospital
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer04/25/2019
04/24/2019
Initial Report FDA Received Date05/23/2019
Supplement Report FDA Received Date06/19/2019
07/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age86 YR